Alert archive / Georgia / Flash Flood Warnings in 2023

Flash Flood Warning 7, NWS Tallahassee, FL

May 18, 2023Clay County, Georgia

NWS Tallahassee, FL issued this flash flood warning at May 18, 2023, 10:37 PM EDT for Clay County, Georgia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2023, 10:37 PM EDT (02:37 UTC)
Expired
May 19, 2023, 1:45 AM EDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Clay County, GA

The radar

The Ft Rucker radar (KEOX), 47 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2023-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2023-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

228 
WGUS52 KTAE 190237
FFWTAE
GAC061-190545-
/O.NEW.KTAE.FF.W.0007.230519T0237Z-230519T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
1037 PM EDT Thu May 18 2023

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Central Clay County in southwestern Georgia...

* Until 145 AM EDT.

* At 1037 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen in the last 1 Hour. The expected rainfall rate is 3 to 
  5 inches in 1 hour. Additional rainfall amounts of 1 to 2 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Fort Gaines, Pecan, Jones Crossing, Fort Gaines-Clay Airport, 
  Bethel, Zetto and Walter F George Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3167 8509 3172 8496 3171 8496 3171 8495
      3168 8495 3165 8494 3162 8494 3158 8493
      3158 8506 3159 8506 3161 8506 3162 8506
      3163 8507 3165 8508 3166 8508

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...3-5 INCHES IN 1 HOUR

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at May 18, 10:06 PM EDT, 31 minutes earlier.

Area forecast discussion, May 18, 10:06 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1006 PM EDT Thu May 18 2023

...New UPDATE...

.UPDATE...
Issued at 1001 PM EDT Thu May 18 2023

Showers and storms are winding down across the region and that's
going to continue within the next few hours. The current forecast
is on track and updates don't appear necessary this evening.

&&

.NEAR TERM...
(Through Friday)
Issued at 341 PM EDT Thu May 18 2023

A backdoor cold front is continuing to slowly move south into the
area and is currently oriented NW to SE about halfway through GA.
The front is expected to enter our CWA beginning with our
northernmost SW GA counties late this evening into the morning and
continue sagging into the remainder of our counties into tomorrow
afternoon. This will serve to inhibit convection across the area
and provide a more climatologically sound "May" day for most of
the region.

Storms are currently ongoing in our FL counties as the seabreeze
continues propagating inland into the evening hours as weak shear
and slow storm motions support pulse convection. Low to mid level
clouds are expected to build in this evening as well as patchy
fog, especially in our SE AL and westernmost FL counties where
surface moisture will be more abundant.

As the cold front pushes through tomorrow, it will likely slow
down near the afternoon as the seabreeze attempts to push inland.
Return flow will resume for most of our coastal FL counties,
however it appears that the backdoor cold front will eventually
continue sagging south and mix out our dewpoints into the mid to
upper 60s and dry out our mid to upper levels. For Tallahassee,
our moving average PWAT's for May 19th hover around 1.27" which is
substantially lower than the 1.6-1.8" that we have been seeing
recently. Tomorrow, our PWAT's will still be above average around
1.3-1.4" with areas near the coast reaching slightly higher,
however our mid to upper levels will be much drier due to the
backdoor cold front which will limit storms to our coastal FL
counties tomorrow afternoon. If the front slows down, convection
could make it farther north into our inland FL panhandle counties,
however that is likely the farthest it will get.

With clouds lingering overnight, temperatures will remain in the
upper 60s as radiational cooling is inhibited. Tomorrow, our SE AL
and SW GA counties will range from the low to mid 80s with our FL
counties hovering around the upper 80s with some areas perhaps
reaching 90.

&&

.SHORT TERM...
(Friday night through Saturday night)
Issued at 341 PM EDT Thu May 18 2023

An upper-level trough over the Great Lakes region will be
expanding southward on Saturday with a weak front that will
increase our rain and thunderstorm chances. PoPs are highest north
of I-10, with about a 30% chance on Saturday afternoon. If storms
develop along the front, the main concerns will be heavy rainfall
and a few storms may be strong to severe with gusty winds. The
SPC has highlighted the northwestern half of the CWA in a Marginal
Risk for severe weather. Temperatures on Saturday will start in
the upper 60s and warm to the upper 80s to near 90. Saturday night
will again have temperatures in the upper 60s.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 341 PM EDT Thu May 18 2023

For the long term discussion, the aforementioned cold front is
expected to stall in the region, keeping rain chances elevated for
a few afternoons through midweek. Afterwards, a pattern change is
expected as an upper-level pattern develops and settles over the
region by the end of the long term. PoPs range from 30% to 60%
from Sunday through Tuesday. The highest chances are along the
I-75 corridor. Temperatures for the long term begin with highs in
the upper 80s to low 90s, then gradually cooling to the low/mid
80s, then warming again to the upper 80s by the end of the term.
Overnight lows will gradually cool from the upper 60s to the
mid/low 60s by the end of the term.

&&

.AVIATION...
(00Z TAFS)
Issued at 747 PM EDT Thu May 18 2023

Scattered TSRA have largely moved into SE Alabama and South
Central Georgia. Storms are currently in vicinity of DHN and VLD
and will remain near or at these terminals through 03z.
NE flow will promote low cigs developing overnight from NE to SW,
reaching all by ECP before sunrise. IFR to ocnl LIFR conditions
are possible with low cigs before improving back to VFR after 14z
Fri. TSRA coverage will be isolated on Friday, so confidence is
not high enough to include mention in this TAF cycle.

&&

.MARINE...
Issued at 341 PM EDT Thu May 18 2023

Showers and thunderstorms will be possible for varying portions
of the waters through the weekend. Otherwise, outside of
thunderstorms look for generally light winds near 10 knots or less
and seas near 1 to 2 feet.

&&

.FIRE WEATHER...
Issued at 341 PM EDT Thu May 18 2023

Fire concerns continue to remain low over the next few days as
the wet pattern continues. Friday should remain drier than the
previous few days, although areas near the FL Panhandle coast may
experience some storms. The only major concern at the moment is
dispersions dropping near "low" criteria with some areas possibly
dropping below 20, however this would be heavily localized.
Additionally, winds in or near any thunderstorm that forms will be
gusty and erratic.

&&

.HYDROLOGY...
Issued at 341 PM EDT Thu May 18 2023

Showers and thunderstorms will be likely each afternoon for the
next few days. Although, Friday (due to a pattern shift) does
appear to be less likely to create heavy rainfall that could lead
to localized flash flooding. The localized flooding potential
returns (another pattern shift) over the weekend with the WPC
highlighting the eastern areas of the region in a Marginal Risk
for Excessive Rainfall for Sunday.

No riverine impacts are anticipated from this rainfall, given the
localized nature of the higher amounts.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   67  87  69  89 /  50  30   0  30
Panama City   69  85  71  86 /  10  30   0  20
Dothan        66  83  67  87 /  60  20  10  30
Albany        67  82  65  88 /  50  20   0  30
Valdosta      65  85  66  88 /  60  20  10  30
Cross City    66  89  68  90 /  30  30  10  20
Apalachicola  71  82  71  83 /  10  30   0  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Worster
SHORT TERM...Montgomery
LONG TERM....Montgomery
AVIATION...Godsey
MARINE...Montgomery
FIRE WEATHER...Worster
HYDROLOGY...Montgomery

In the hours before

Special weather statement, May 18, 7:14 PM EDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
614 PM CDT Thu May 18 2023

ALZ066-190000-
Dale AL-
614 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of southern Dale County
through 700 PM CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm near
Newton, or near Daleville, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Daleville, Ozark, Fort Rucker, Midland City, Level Plains, Newton,
Pinckard, Clayhatchee, Sylvan Grove, Hunt Field, Waterford, Knox
Field, Bagwells Crossroads, Kelly, Ewell, Browns Crossroads, Cairns
Aaf, Hanchey Field and Klondyke Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3137 8542 3127 8561 3127 8566 3125 8567
      3123 8569 3131 8575 3146 8557
TIME...MOT...LOC 2314Z 235DEG 10KT 3132 8565

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

38-GODSEY
Special weather statement, May 18, 7:17 PM EDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
717 PM EDT Thu May 18 2023

GAZ159-190000-
Brooks GA-
717 PM EDT Thu May 18 2023

...A strong thunderstorm will impact portions of northwestern Brooks
County through 800 PM EDT...

At 716 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Pavo, or 11 miles north of Quitman. This storm was
drifting south.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Morven and Barney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3100 8369 3101 8349 3086 8346 3086 8370
TIME...MOT...LOC 2316Z 356DEG 3KT 3095 8361

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

38-GODSEY
Special weather statement, May 18, 7:53 PM EDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
753 PM EDT Thu May 18 2023

GAZ146-190045-
Colquitt GA-
753 PM EDT Thu May 18 2023

...A strong thunderstorm will impact portions of southern Colquitt
County through 845 PM EDT...

At 753 PM EDT, Doppler radar was tracking a strong thunderstorm near
Riverside, or near Moultrie, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Moultrie, Riverside, Berlin, Moultrie Municipal A/P, Autreyville,
Bay, Center Hill, Spence Airport, Murphy and South Moultrie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3108 8358 3104 8357 3104 8378 3103 8378
      3103 8380 3104 8380 3104 8382 3108 8397
      3120 8393 3113 8356 3111 8356
TIME...MOT...LOC 2353Z 296DEG 11KT 3110 8381

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

38-GODSEY
Local storm report, May 18, 9:00 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
900 PM EDT THU MAY 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     FLASH FLOOD      2 W MOULTRIE            31.18N 83.83W
05/18/2023                   COLQUITT           GA   LAW ENFORCEMENT

            WATER ACROSS GA 111 NEAR DUNN ROAD.

&&

KGG
Local storm report, May 18, 9:03 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
903 PM EDT THU MAY 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     1 NW BAGWELLS CROSSROAD 31.39N 85.58W
05/18/2023                   DALE               AL   UTILITY COMPANY

            TREE DOWN ON LAKE FRONT ROAD. TIME ESTIMATED
            BY RADAR.

&&

KGG
Special weather statement, May 18, 10:30 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1030 PM EDT Thu May 18 2023

ALZ067-GAZ121-122-190315-
Henry AL-Randolph GA-Clay GA-
1030 PM EDT Thu May 18 2023

...A strong thunderstorm will impact portions of east central Henry,
central Clay and southwestern Randolph Counties through 1115 PM
EDT/1015 PM CDT/...

At 1030 PM EDT/930 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Fort Gaines, moving southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Gaines, Bellville, Walter F. George Lock And Dam, Walter F
George Lake, Zetto, Jones Crossing, Bethel, Pecan, Fort Gaines-Clay
Airport and Coleman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3174 8494 3161 8486 3153 8507 3165 8514
TIME...MOT...LOC 0230Z 064DEG 7KT 3163 8503

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

99-OLIVER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:13 PM EDTFlash Flood WarningTAEColquitt3 hr
May 18, 10:24 PM EDTAreal Flood AdvisoryTAEClay3 hr
May 18, 10:30 PM EDTSpecial Weather StatementTAEClay45 min
May 18, 10:39 PM EDTSevere Thunderstorm WarningTAEClay, Randolph51 min
May 18, 11:27 PM EDTSpecial Weather StatementTAEEarly63 min
May 18, 11:31 PM EDTAreal Flood AdvisoryTAEClay, Early3 hr
May 19, 12:35 AM EDTAreal Flood AdvisoryTAEEarly115 min

Nearby

Flash Flood Warnings in Georgia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.